Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Des Moines, IA

July 5, 2000Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 2:02 PM CDT for Adams County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2000, 2:02 PM CDT (19:02 UTC)
Expired
Jul 5, 2000, 2:45 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adams County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 051902
SVRDSM
IAC003-051945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA

* UNTIL 245 PM

* AT 159 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORNING...OR ABOUT 60 MILES EAST OF
  COUNCIL BLUFFS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CORNING THROUGH 210 PM
  NEAR PRESCOTT AROUND 210 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL SLARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

LAT...LON 4116 9494 4092 9491 4091 9448 4116 9449

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:35 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 5, 1:35 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT WED JUL 5 2000

ISSUED FFA SW HALF OF CWA.\

.DSM...FFA SW HALF OF CWA THRU TNGT

MS JUL 00

In the hours before

Special weather statement, Jul 5, 11:40 AM CDT, 2 hours 22 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT WED JUL 5 2000

HAZARD--THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...PEA SIZED HAIL AND
TORRENTIAL RAIN.  RAINFALL RATES WILL EXCEED AN INCH AN HOUR WHICH
COULD PRODUCE LOCAL FLOODING.

AREA OF CONCERN--ALONG AND SOUTH OF HIGHWAY 30.

TIMING DETAILS--CURRENTLY THROUGH 3 PM AND AGAIN AFTER 10 PM.

METEOROLOGICAL COMMENTS--A LINE OF THUNDERSTORMS DEVELOPED ALONG AN
OLD THUNDERSTORM BOUNDARY IN NORTHWEST IOWA AND IS MOVING SOUTHEAST
ALONG A STATIONARY FRONT OVER SOUTHERN IOWA.  THIS LINE OF STORMS
WILL EXIT CENTRAL IOWA BY 1 PM.

MEANWHILE A SECOND COMPLEX OF STORMS OVER NORTHEAST NEBRASKA WILL
MOVE SOUTHEAST ALONG THE STATIONARY FRONT BRINGING A SECOND ROUND OF
THUNDERSTORMS OVER ESSENTIALLY THE SAME AREAS.  FREEZING LEVELS ARE
QUITE HIGH SO LARGE HAIL IS A MINIMAL THREAT.  SOUNDINGS AND QPF VALUES
INDICATE THE MAIN THREAT WILL BE STRONG WIND AND VERY HEAVY RAIN.

PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED NOW THROUGH 3 PM FOR
THE CENTRAL PORTION OF THE STATE.  SPOTTER ACTIVATION MAY ALSO AGAIN
BE NEEDED OVERNIGHT.  EMERGENCY MANAGERS AND LOCAL OFFICIALS NEED TO
KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE FOR STRONG WIND AND THE POTENTIAL FOR
FLOODING.
$$(

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:23 AM CDTSevere Thunderstorm WarningDMXCrawford52 min
Jul 5, 10:42 AM CDTSevere Thunderstorm WarningDMXDallas, Madison33 min
Jul 5, 10:58 AM CDTSevere Thunderstorm WarningDMXPolk, Warren47 min
Jul 5, 11:46 AM CDTSevere Thunderstorm WarningDMXMarion44 min
Jul 5, 12:10 PM CDTSevere Thunderstorm WarningDMXMarion35 min
Jul 5, 12:20 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe40 min
Jul 5, 12:53 PM CDTSevere Thunderstorm WarningDMXWapello47 min
Jul 5, 2:07 PM CDTFlash Flood WarningDMXJefferson, Van Buren6 hr
Jul 5, 2:40 PM CDTFlash Flood WarningDMXAdams, Union6 hr
Jul 5, 3:04 PM CDTSevere Thunderstorm WarningDMXTaylor41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.